Idaho, 2008

Flood in Idaho, May 20 to 30, 2008

May 20 to 30, 2008 · NWS OTX · 1 event in 1 county or zone

Unseasonably warm temperatures led to significant mountain snow melt. This led to flooding on Lake Coeur D'Alene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led to significant mountain snow melt. This led to flooding on Lake Coeur D'Alene. The lake level crested at 2134.75 feet at 11 PM PST on May 22nd, where the flood stage is 2133.0 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 2:17 AM PST, 6 hours 11 minutes earlier.

Area forecast discussion, May 20, 2:17 AM PST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
317 AM PDT TUE MAY 20 2008

.SYNOPSIS...
A TRANSITION TO A WETTER AND COOLER WEATHER PATTERN WILL BE IN
FULL FORCE TODAY...WITH THIS UNSTABLE PATTERN LINGERING MUCH OF THE
REST OF THE WEEK. THOUGH THE COOLER TEMPERATURES WILL PRODUCE LESS
MOUNTAIN SNOW MELT RIVER RISES...EXPECT QUITE A BIT OF PRECIPITATION
IN THE MOUNTAINS OF NORTH IDAHO AND FAR EASTERN WASHINGTON THROUGH
WEDNESDAY MORNING.

&&

.DISCUSSION...
TODAY AND TONIGHT...THE FOCUS WILL BE ON PCPN AMNTS. THE TRACKING
OF THE UPPER TROF...AND THE COLDFNT WHICH IS NOW OVER INTERIOR
SECTIONS OF WRN WA AND OREGON...IS EVOLVING MORE OR LESS AS EXPECTED.
HOURLY PCPN RATES W OF THE CASCADES OF 2-4 HUNDREDTHS SO FAR IS A
BIT LESS THAN WHAT MOST OF THE GUIDANCE WHATS TO DROP. THIS
COLDFNT WILL CROSS THE CASCADES FULLY BY LATER TODAY...WITH THE
UPPER TROF AXIS MOVING E TO ALONG THE PAC NW COAST. THE STRONGEST
VORT MAX WITH THE UPPER TROF IS OFF THE SW OREGON/NORCAL COAST
ATTM...AND SHOULD TRACK E/SE INTO NORCAL AND SRN OREGON DURING THE
DAY AND WILL SLOW THE TROFS EWD PROGRESSION A BIT RESULTING FROM
INCREASED N-S SHEARING OF THE TROF AS THE VORT MAX DIVES TO THE S
OF MY CWA. IN ADDITION TO THE MAIN FRONTAL PCPN WHICH WILL BEGIN
TO CROSS THE CASCADES SHORTLY...WERE ALSO WATCHING A PLUME OF
ELEVATED INSTABILITY AHEAD OF THE FRONT WHICH IS NOW MOVING NE
THROUGH ERN OREGON. THE BIG CONCERN WILL BE WITH THE AMNT OF PCPN
THAT FALLS THROUGH TONIGHT. THOUGH THE LOCALIZED HEAVY AMNTS ONE
WOULD EXPECT TO FALL IN THE PROXIMITY OF TSRA WONT BE AN ISSUE
SINCE THE THUNDER-SUPPORTING DEEP INSTABILITY AHEAD OF THE FRONT
IN THE WARM-SECTOR WILL BE WELL E OF N ID TODAY ...LG-SCALE
FORCING FOR ASCENT ALONG THE MID-LEVEL FRONT/BAROCLINIC BAND WILL
BE IMPRESSIVE AND WILL STILL PRODUCE QUITE A BIT OF LIQUID OVER
ERN WA/N ID INTO THIS EVENING. THOUGH THIS FORCING (BOTH QG AND
STRONG JET-LEVEL DIV UNDER RIGHT ENTRANCE OF A N-S ORIENTED SPEED
MAX) WILL MAX OUT OVER OREGON...WERE STILL EXPECTING A BROAD ONE-
HALF INCH OF PCPN OVER THE N ID MTNS INTO THIS EVENING. THESE
AMNTS HAVE NOT CHANGED TOO MUCH FROM THE PREVIOUS FCSTS AND HAVE
BEEN TAKEN INTO ACCOUNT BY THE REGIONAL RFC TO PRODUCE AN OVERALL
SLOW LAG TREND IN BRINGING THE MAINSTEM RIVERS BELOW FLOOD STAGE THE
REST OF THE WEEK. THE OTHER FCST ISSUES WILL BE BREEZY POST-
FRONTAL WINDS TODAY AND LOWERING SNOW LEVELS TO AS LOW AS 4500 FET
LATE TONIGHT. ALSO... HI TEMPS TODAY WILL LIKELY BE IN THE MORNING
BEFORE THE RAIN DRIVES THE TEMPS CLOSER TO WET BULB READINGS IN
THE LOWER 50S. BZ

WEDNESDAY THROUGH FRIDAY...A COOLER AND SHOWERY WEATHER REGIME
WILL BE OVER THE INLAND NORTHWEST FOR THE LATER HALF OF THE WEEK.
AN UPPER LEVEL LOW IS FORECAST TO DROP SOUTH FROM BRITISH
COLUMBIA...ACROSS THE FORECAST AREA...INTO SOUTHEAST OREGON AND
SOUTHERN IDAHO. THIS HIGH AMPLITUDE PATTERN ALOFT IS DUE TO A
STRONG RIDGE IN THE EASTERN PACIFIC AND ANOTHER OVER THE GREAT
PLAINS. THE QUESTION AMONG THE MODELS IS HOW FAST WILL THE LOW
CENTER DROP THROUGH THE REGION...AND WHAT ADDITIONAL SHORTWAVES
WILL ACCOMPANY IT TO GENERATE ADDITIONAL PRECIPITATION.
CURRENTLY...THE COLDEST TEMPERATURES BE ON WEDNESDAY WITH 850MB
TEMPS DROPPING BY 15 DEGREES FROM TODAY AND 500MB TEMPS DOWN BY 10
DEGREES FROM TODAY. IT APPEARS THERE WILL BE A SMALL RISK OF
THUNDERSTORMS OVER THE NE WASHINGTON AND NORTH IDAHO
MOUNTAINS...BASED ON THE STEEP LAPSE RATES ALTHOUGH SOME SURFACE
BASE HEATING WILL BE NEEDED TO SPARK DEVELOPMENT. THE GFS TAKES
THE LOW CENTER SOUTH INTO OREGON/SOUTHERN IDAHO BY WEDNESDAY
EVENING...AND LEAVE A COL OVER THE INLAND NORTHWEST INTO THURSDAY.
THIS IS SUPPORTED BY THE ECMWF...WHILE THE NAM WANTS TO KEEP
REMNANTS OF THE UPPER LEVEL LOW OVER SE WASHINGTON INTO THURSDAY.
NORTHERLY SURFACE WINDS WILL DEVELOP WITH MAINLY DIURNALLY DRIVEN
SHOWERS FOR THURSDAY. BY FRIDAY...A SECONDARY SHORTWAVE ALONG THE
100+ KT N/S JET COMES THROUGH THE REGION. THERE IS A QUESTION OF
SOME WRAP AROUND MOISTURE COMING BACK OVER NORTH IDAHO AND SE
WASHINGTON FROM THE EAST. THIS WOULD BRING ANOTHER ROUND OF
PRECIPITATION TO THE REGION FOR FRIDAY.

FRIDAY NIGHT THROUGH THE HOLIDAY WEEKEND...THE MODELS ARE FAVORING
LOWER THAN NORMAL 500MB HEIGHTS OVER THE INLAND NORTHWEST AND MUCH
OF THE WEST THROUGH THE WEEKEND AS THE CUTOFF ELEVATED CIRCULATION
CONTINUES TO SIT AND SPIN. THE LOW CENTER WILL REMAIN TO THE
SOUTH...KEEPING EASTERN WASHINGTON AND NORTH IDAHO UNDER THE GUN
OF AN EASTERLY RETURN FLOW. IN ADDITION...THE MODELS ARE HAVING A
HARD TIME PIN POINTING THE EVOLUTION OF THE CIRCULATION AS IT
ELONGATES...FILLS AND DEVELOPS INTO A REX BLOCK. IT DOES LOOK
LIKE TEMPERATURES WILL BE MODERATING...RETURNING TO NEAR NORMAL
VALUES BY EARLY NEXT WEEK. /RFOX.

&&

.AVIATION...
MOISTURE WILL BE INCREASING ACROSS EASTERN WA AND NORTHERN ID AHEAD
OF AN APPROACHING PACIFIC STORM RESULTING IN 10-15K FT CEILINGS
LOWERING TO 7-8K FT TOWARD 12-16Z TUES ACROSS ALL TAF SITES. A
STRONG COLD FRONT WILL PUSH THROUGH KEAT-KMWH 16-18Z THEN KGEG-
KSFF-KCOE-KPUW-KLWS 17-00Z BRINGING SHOWERS AND GUSTY WINDS. THE
CASCADES WILL LIKELY SHADOW SHOWER ACTIVITY FOR KEAT-KMWH HOWEVER,
SHOWERS WILL LIKELY BE QUITE HEAVIER IN THE NORTHERN PANHANDLE OF
IDAHO AND RESULT IN CIGS BRIEFLY LOWERING TO MVFR... THIS WAS
NOTED IN THE KCOE TAF. GUSTY WINDS AND DRIER AIR FILTERING IN
BEHIND THE FRONT WILL BRING VFR CONDITIONS TO ALL TAF SITES AFTER
00Z. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        59  43  59  42  65  46 / 100  40  20  10  10  30
COEUR DALENE  56  44  59  42  66  42 / 100  50  30  20  20  30
PULLMAN        58  42  58  41  64  45 /  90  40  30  20  20  30
LEWISTON       64  47  63  47  69  49 /  80  30  20  20  20  20
COLVILLE       55  43  62  42  68  45 / 100  30  20  20  20  30
SANDPOINT      56  43  59  41  64  43 /  90  50  30  20  20  50
KELLOGG        59  40  53  41  60  42 / 100  60  40  30  30  40
MOSES LAKE     71  44  68  47  74  50 /  50  10  10  10  10  10
WENATCHEE      68  45  67  48  72  51 /  40  10  10  10  10  10
OMAK           68  43  67  45  73  47 /  70  10  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 20, 5:24 AM PST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
624 AM PDT TUE MAY 20 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-211330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
624 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD SOAKING RAIN EVENT FOR EXTREME EASTERN WASHINGTON
AND ALL OF NORTH IDAHO IS EXPECTED. THE IMPACT OF THIS PRECIPITATION
WILL BE TO EITHER SLOW THE RATE OF FALL OF STREAMS THAT HAVE
ALREADY CRESTED OR PRODUCE FURTHER RISES AND HIGHER PEAK CRESTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ033>036-044-211330-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
624 AM PDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kootenai

When
May 20, 8:28 AM PST to May 30, 9:18 PM PST
Where
Kootenai County, 0.3 mi SSE of Gibbs to 2.4 mi SSE of Rockford Bay
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.676, -116.827

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100540.